Codeine in certain children may lead to rare, but life-threatening AEs or death
The FDA is reviewing reports of children who developed serious adverse effects or died after taking codeine for pain relief after tonsillectomy or adenoidectomy for obstructive sleep apnea syndrome.
Recently, three pediatric deaths and one non-fatal but life-threatening case of respiratory depression were documented in the medical literature. These children (ages two to five) had evidence of an inherited genetic ability to convert codeine into life-threatening or fatal amounts of morphine in the body. All children had received doses of codeine that were within the typical dose range.
When codeine is ingested, it is converted to morphine in the liver by an enzyme called cytochrome P450 2D6 (CYP2D6). Some people have DNA variations that make this enzyme more active, causing codeine to be converted to morphine faster and more completely than in other people. These “ultra-rapid metabolizers” are more likely to have higher than normal amounts of morphine in their blood after taking codeine. High levels of morphine can result in breathing difficulty, which may be fatal. Taking codeine after tonsillectomy or adenoidectomy may increase the risk for breathing problems and death in children who are “ultra-rapid metabolizers.” The estimated number of “ultra-rapid metabolizers” is generally 1%-7% of people, but may be as high as 28% in some ethnic groups.
FDA is currently conducting a safety review of codeine to determine if there are additional cases of inadvertent overdose or death in children taking codeine, and if these adverse events occur during treatment of other kinds of pain, such as post-operative pain following other types of surgery or procedures.
FDA will update the public with more information once it has completed its review.